Advertisement

Results in Mathematics

, 73:27 | Cite as

Some New Approximations and Proofs for Mills’ Ratio

Article
  • 39 Downloads

Abstract

In this paper, we present some new proofs for asymptotic series of Mills’ ratio. Given these new inequalities, the upper bound of the error of Mills’ ratio can be estimated more exactly. Next, a new double inequality related to this asymptotic series is established. For demonstrating the superiority of our new inequality over the original formula and other classical or recently discovered asymptotic series, some numerical computations are provided. Finally, we give a table of Mills’ ratio.

Keywords

Mills’ ratio asymptotic series fraction approximation double inequality 

Mathematics Subject Classification

26A48 26D10 33B20 41A17 62E17 

References

  1. 1.
    Armengol, G., Frederic, U.: Approximating mills ratio. J. Math. Anal. Appl. 420(2), 1832–1853 (2014)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Baricz, Á.: Mills ratio: monotonicity patterns and functional inequalities. J. Math. Anal. Appl. 340(2), 1362–1370 (2008)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Birnbaum, Z.W.: An inequality for Mills ratio. Ann. Math. Stat. 13, 245–246 (1942)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Bryc, W.: A uniform approximation to the right normal tail integral. Appl. Math. Comput. 127(2–3), 365–374 (2002)MathSciNetMATHGoogle Scholar
  5. 5.
    D\(\ddot{u}\)mbgen, L.: Bounding standard gaussian tail probabilities. arXiv:1012.2063v3 (2010)
  6. 6.
    Gordon, R.D.: Values of Mills’ ratio of area to bounding ordinate and of the normal probability integral for large values of the argument. Ann. Math. Stat. 12, 364–366 (1941)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Kouba, O.: Inequalities related to the error function. arXiv:math/0607694 (2006)
  8. 8.
    Mills, J.P.: Table of the ratio: area to bounding ordinate for any portion of normal curve. Biometrika 18, 395–400 (1926)CrossRefMATHGoogle Scholar
  9. 9.
    Mortici, C.: A new fast asymptotic series for the gamma function. Ramanujan J. 38(3), 549–559 (2015)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Murty, V.N.: On a result of Birnbaum regarding the skewness of X in a bivariate normal population. J. Indian Soc. Agric. Stat. 4, 85–87 (1952)MathSciNetGoogle Scholar
  11. 11.
    Sampford, M.R.: Some inequalities on Mills’ ratio and related functions. Ann. Math. Stat. 24, 130–132 (1953)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Shenton, L.R.: Inequalities for the normal integral including a new continued fraction. Biometrika 41, 177–189 (1954)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.School of Mathematical SciencesDalian University of TechnologyDalianChina
  2. 2.Graduate School of Arts and SciencesColumbia UniversityNew YorkUnited States

Personalised recommendations